Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 51, NWS North Platte, NE

July 5, 2004Brown County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 5, 2004, 7:44 PM CDT for Brown County, Nebraska. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 7:44 PM CDT (00:44 UTC)
Expired
Jul 5, 2004, 8:15 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Brown County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:50 PM CDTTSTM WND GST 7520 S Ainsworth, NE
Jul 5, 7:50 PM CDTHAIL 2.7520 S Ainsworth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 060044
TORLBF
NEC017-060115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 815 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH
  CENTRAL BROWN COUNTY...OR ABOUT 20 MILES NORTH OF BREWSTER...MOVING
  SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HIGHWAY 7 IN SOUTHERN BROWN COUNTY AROUND 750 PM CDT
  RURAL SOUTHEASTERN BROWN COUNTY EAST OF HIGHWAY 7 AROUND 800 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR WESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4228 9984 4228 9983 4217 9966 4209 9966
      4209 9966 4209 9993 4221 10009 4225 10005
      4234 9994

$$

MASEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 5, 4:07 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 4:07 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON JUL 5 2004

...FORECAST FOCUS WILL BE ON CONVECTION THIS EVENING...

.DISCUSSION...
ETA MODEL IS HANDLING THE POSN OF THUNDERSTORMS BETTER THIS
AFTERNOON THAN THE GFS. SMALL MCS SHOULD FORM IN NERN CO AND TRACK
SE INTO NWRN KS TONIGHT. SWRN ZONES WILL BE IMPACTED ON THE NRN
PERIPHERY THIS EVENING. MOST OF ACTIVITY SHOULD EXIT SOUTHWEST SOON
AFTER 03Z WITH ONLY AN ISOLATED SHOWER OR STORM LINGERING. OTHER
SHOWERS AND A FEW THUNDERSTORMS SHOULD CLIP NERN ZONES TONIGHT AS
UPPER TROUGH MOVES ACROSS ERN DAKOTAS INTO MN. HIGH PRESSURE WILL
BUILD IN FROM THE WEST OVERNIGHT WITH STRATUS COVERING THE NRN HALF
OF FORECAST AREA INTO TUESDAY MORNING. TEMPS WILL BE COOL RANGING
MAINLY IN THE LOWER 70S. HAVE ADDED 20 POPS TO NORTHEAST ZONES WED
AFTN AND EVENING IN ERN GRADIENT OF SB CAPES 1500-2000 J/KG. STRONG
HEATING TO OCCUR THU AS SFC LOW DEEPENS IN THE NRN NEBR PNHDL. TEMPS
MAY APPROACH 100 IN FAR SW BUT HAVE LIMITED TO MID 90S DUE TO RECENT
RAIN/MOISTURE. 20-30 PERCENT CHANCES OF SHOWERS AND THUNDERSTORMS
THU NIGHT THROUGH SATURDAY WITH THE PASSAGE OF SFC FRONT AND FRONT
BECOMING STALLED OUT ACROSS NEBRASKA. TEMPS SHOULD BE IN THE MID TO
UPPER 80S FRI-MON EXCEPT COOLER IN AREAS OF INCREASED CLOUDS OR
AREAS NORTH OF FRONT...WHICH WILL BE DIFFICULT TO DETERMINE AT THIS
TIME.

 .LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 5, 3:08 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUL 5 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
308 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL
AND STRONG WINDS WILL BE THE PRIMARY THREAT...WITH THE GREATEST
THREAT MAINLY SOUTHWEST OF AN ELLSWORTH IN SHERIDAN COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. STORMS HAVE DEVELOPED OVER THE
PANHANDLE OF NEBRASKA THIS AFTERNOON AND WILL MOVE EAST AND
SOUTHEAST ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL COULD
ACCOMPANY THE STRONGEST STORMS AND PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE EXPECTED TO STAY SOUTH OF
THE OUTLOOK AREA.

THURSDAY THROUGH SATURDAY...AFTERNOON THUNDERSTORMS CONTINUING INTO
THE OVERNIGHT REENTER THE FORECAST FOR THE ENTIRE OUTLOOK AREA.
SEVERE WEATHER IS POSSIBLE...HOWEVER IT IS STILL TOO EARLY TO PIN
POINT THE GREATEST THREAT AREAS.

SUNDAY...THUNDERSTORMS ARE EXPECTED AT THIS TIME TO REMAIN SOUTH AND
EAST OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MASEK

In the hours before

Local storm report, Jul 5, 6:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             16 W TRYON              41.56N 101.25W
07/05/2004  0.88 INCH        MCPHERSON          NE   PUBLIC

            NICKEL SIZE HAIL

&&

CDH
Local storm report, Jul 5, 6:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             15 NE ARTHUR            41.73N 101.49W
07/05/2004  0.88 INCH        ARTHUR             NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL.

&&

CDH
Local storm report, Jul 5, 6:40 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 S ARNOLD              41.40N 100.19W
07/05/2004  0.75 INCH        CUSTER             NE   PUBLIC

&&

CDH
Local storm report, Jul 5, 6:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             15 NE ARTHUR            41.73N 101.49W
07/05/2004  0.88 INCH        ARTHUR             NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL.

&&

CDH
Local storm report, Jul 5, 6:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             17 NW TRYON             41.73N 101.18W
07/05/2004  0.88 INCH        MCPHERSON          NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL WITH A FEW LARGER HAIL STONES.

&&

CDH
Local storm report, Jul 5, 7:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             17 NW TRYON             41.73N 101.18W
07/05/2004  0.88 INCH        MCPHERSON          NE   PUBLIC

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:18 PM CDTTornado WarningLBFBrown27 min
Jul 5, 7:28 PM CDTSevere Thunderstorm WarningLBFCuster62 min
Jul 5, 8:06 PM CDTTornado WarningLBFLoup, Rock24 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.